depression and guilt

by sarbagya
(kathmandu)

My problem started about 2 months before as anxiety, I went to the doctor, he prescribed me with amitriptyline 10 mg and propranolol 40 mg, after 3 days of medication i came to know about the it's side effect, erectile dysfunction, thinking about the effect made me unable to have an erection in front of my girlfriend, and again i went to doctor to ask him rationally, he told me, there's nothing wrong with the medication, it won't affect your sexual drive, then i was assured and after that i was able to have an erection.


For a few hours i was relieved to that problem, i was walking with my girlfriend and i asked her, how'd you take me if i was white? she responded with a negative attitude and within the milli seconds of time another fear struck me, body dysmorphic disorder, Nearly 2 years ago of that due date, i had the anxiety episode regarding that i had vitiligo on me. and the cause was that i used to see people with it and i read about it in online. Every light patch used to make me go frantic and all crazy and anxious but that resolved by itself in about 2 months. Now again, i was struck by the same fear that i have vitiligo.

It bothered me for more than one month but somehow i was pulling through and i was still on the medication prescribed before.
One month had passed and i was still not feeling much better which i was supposed to. I had already started reading the Feeling Good book by David Burns but i was still feeling depressed.

And when i was reading that book and i reached the chapter on guilt, and the examples given in that book reminded me of myself in their position.
So, i thought about the bad things i had done and i found one. I once cheated on my gf before 3 months ago.

I was struck my the guilt for the first time in my life, with in seconds i was agitated and irritated and whole anxious, furious and depressed.
So i told her i cheated on her and i almost lost her. She forgave me but now i was left with the guilt provocative me. Every small thing i did
was prone to generate the guilt. Even the tiniest thing that didn't even matter to me before in my whole life bothered me as hell.

And today, from morning, i was all depressed without any reason. I was feeling low mood and everything like depressed. and again at 2 Pm a thought crossed that mind regarding my gf, and i'm all guilty for that thought and depressed. I can't study, i can't concentrate, i can't feel the situation. and i feel like i'm going crazy or psycho or schizophrenic or maniac or whatever the hell i don't know. Plz help me what should i do?


Ben's Response:

Sarbagya, all of the things you are describing point to a very over-active intellect. You seem to be plagued by your own thoughts - which cause you unending misery - either guilt, anxiety, obsessive worries, or depression. It seems all the same to me actually. Just different expressions of one problem: too much mental activity. The two things I would recommend most for this, besides talking to a good counselor/therapist regularly - would be regular exercise (yoga would be especially good), and EFT (Tapping).

I've worked with many people who have anxiety and/or OCD issues and found that Tapping works extremely well for most of them as a way to quiet the mind and disengage you from your own troubling thoughts. Mindfulness is another extremely valuable practice for learning to be in the moment, non-judgmental of yourself and others, and mentally calm. It can be used in conjunction with tapping as well as in meditation (and in your daily activities in general).

Radical Acceptance is the key.

Take Care,
Ben Schwarcz, MFT

p.s. Your concerns about going "manic" are something to evaluate with a local mental health professional. But my first impression is that anxiety is more likely the basis of your issues. And please be cautious with medications, as some have a risk of triggering manic-like symptoms. Be sure you have a trusted doctor.

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask a Therapist.